Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Have been a spine TB patient, on medication. Developed diabetes, on insulin. have gained weight. Advise?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2005
Answered : 507 Questions
Hi, I am a 48 yr old female and have been a Spine TB patient. Have been on medication since December 2012 till date. I have developed diabetis and am on insulin right now. My physician says I have to continue the medicines for another 2 - 3 months, since he does not want a relapse. Also over the period i have put on a lot of weight and want to go on a doc says no for now, since he is advising a high protien diet... am confused and worried that i will not be able to lose all the extra weight i have put on.... Also do i have to continue taking the insulin even after the medication is over......
please help.
Posted Mon, 27 May 2013 in Infections
Answered by Dr. Omer 33 minutes later

Thanks for your question. My name is Dr Omer and I am here to help you today with your question. I will be happy to assist you with your follow up questions also.

I am sorry to hear about your problem.
As you have told that you are a patient of spinal Tuberculosis and newly diagnosed diabetic.
First of all I would say that you had almost completed the anti tuberculosis treatment and after 2- 3 months you won't take those medicines. Your doctor must be giving you dexamathasone (steroids) to cause less damage to spinal nerves and you should take them.
Steroids have a problem of causing excessive water retention in body with central obesity and it is said if you take steroids more than 6 months 10 -15 kg of body weight increases. Secondly, steroids tablets causes burning sensation in stomach and the patient eat more, so its a vicious cycle of gaining weight and plus steroids causes diabetes while rest of the anti tuberculosis are not famous for obesity or diabetes.

International guidelines suggest 2-3 months of steroids course in spinal tuberculosis. Consult your physician again. You will lose a lot of weight once your doctor stops the steroids. It will take 2-3 months to see a significant weight loss after stopping of steroids in tapering way or alternate day regimen.

May be your first sign of diabetes was spinal tuberculosis or steroids induced diabetes, means that you are prone to develop diabetes in coming years. More than one half patients don't remain on insulin after stopping steroids.

I wish you good luck that you get well soon. If you have any question, please ask because our discussion always remains open so you can always ask more till you are satisfied. You can click the smiley to rate the answer. You can come back here to ask anything even after you have rated the answer. I will be glad to assist you always.

Above answer was peer-reviewed by
Follow-up: Have been a spine TB patient, on medication. Developed diabetes, on insulin. have gained weight. Advise? 17 hours later
Thank you Dr. Omer for your answers..... however, still have doubts, can i start going to the gym, if not can i start on yoga exercises, since i experience severe pain in my right leg (complete leg) I also find it very difficult to bend my right leg at the knees, its very painful. Also recent new development is i have started get a bald patches on my head (2 places) the physician says its all the side effects of AKT... this month have also experienced a bad menstrual cycle... too many things happening. Does AKT medicine have any side effects, what are the effects and how long does it take to get back to normal (as i used to be very active/cheerful). The aches and pains are not gone off completely - i still feel very stiff in the lower back, especially when i get up from a sleeping position.
Answered by Dr. Omer 2 hours later
Hi again XXXXXXX

First of all let me tell you AKT anti-tubercular drugs are very effective to kill tb completely. It is the bad thing, fibrosis, they leave when they die that causes all symptoms, and that fibrosis is treated with steroids.

As I have told you that your obesity is related mostly to your steroids used for spinal tb or the insulin use itself causes obesity especially in European people.

Akt is a kit having four drugs which are
1. isonoazid.... Depression, bald patches , burning sensation at stomach hence more eating, mild hepatitis
2. rifampicin...liver problems, orange colored urine
3. pyrazinamide ..... Joints pain, sugar, burning urination
4. ethambutol.... Eye sight problem, red green blindness

Your new symptoms of joint pain and aches is due to pyrazinamide, and the pain at the back with stiffness radiating at back of your thigh till knee seems to be result of spinal tb and increased weight, keep on doing light to moderate exercise like gym, yoga, brisk walking ....they are very effective to counter act the residual damage of TB.

Bald patches are due to both isoniazid and TB, patch will go away when you will stop anti-tb drugs in 3-5 months.

Anti tb drugs do have a lot of side effects but new companies have refined them for less side effects.

Just complete the akt course even if there are side effects. Its said that it is important to take akt even with side effects. Because all side-effects are treatable and almost all side effects are gone in 2-3 months after discontinuing akt

I have 1 question ........ Do u have pink striae at your thighs or abdominal area?

If any more questions ... I will be happy to answer.
Above answer was peer-reviewed by
Follow-up: Have been a spine TB patient, on medication. Developed diabetes, on insulin. have gained weight. Advise? 19 hours later
Dear Dr. Omer,

Thank you very much, for the detailed response. Sure cleared my doubts.... will continue with my medication and hopeful should be out of it soon...

No, I do not have any pink striae on my abdomin or thighs, but yes i do have them on my arms (thats one place i have put on wt.) But i have this funny tingling / scrampy feeling on my back (D7 / D8 area). its not always there - it just comes and goes....sometimes i feel that there the skin will just crack / open.

thanks again.....
Best regards - XXXXXXX
Answered by Dr. Omer 3 hours later

Thank you for understanding what I told you.

As you have said you have pain at your back, it’s severe and its causing tearing pain.
This is due to the nerves infected and mild damage to nerves that supply your back due to TB and are known as neuropathic pain due to nerves that is always tearing in nature (comes and goes).
You need to get nerve regrowther like pregabalin, effexor, vitamin b12 , amitryptiline....The results are slow but significant pain reduction.

Pink straie at arms... meaning your adrenals have increased in size causing excessive cortisol and hence high fat in your can be due to steroids induced or you have cushing disease(adrenal gland increased)...get a serum cortisol and ACTH level done...and discuss this with your doctor as a cause of your obesity.
I hope you are satisfied and I tried to explain what’s best for you
Stay happy, diseases come and go ...face your diseases boldly ...don’t let your TB win over You.
Take care XXXXXXX
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor